EconPapers    
Economics at your fingertips  
 

Globalisation, pass-through and the optimal policy response to exchange rates

Michael Devereux and James Yetman

Journal of International Money and Finance, 2014, vol. 49, issue PA, 104-128

Abstract: In this paper we examine how monetary policy should respond to nominal exchange rates in a New Keynesian open economy model that allows for a non-trivial role for sterilised intervention. The paper develops the argument against the backdrop of the evolving policy-making environment of Asian economies. Sterilised intervention can be a potent tool that offers policymakers an additional degree of freedom in maximising global welfare. We show that the gains to sterilised intervention are greater when goods market integration is low and exchange rate pass-through is high. However, increased financial internationalisation reduces the effectiveness of sterilised intervention, as the international policy trilemma becomes more relevant. Unsterilised intervention may also have a role to play, although the potential welfare gains from this are generally smaller.

Keywords: Globalization; Foreign exchange intervention; Exchange rate pass-through (search for similar items in EconPapers)
JEL-codes: E58 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (38)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560614000862
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Globalisation, pass-through and the optimal policy response to exchange rates (2014) Downloads
Working Paper: Globalisation, Pass-through and the Optimal Policy Response to Exchange Rates (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:49:y:2014:i:pa:p:104-128

DOI: 10.1016/j.jimonfin.2014.05.009

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-05-17
Handle: RePEc:eee:jimfin:v:49:y:2014:i:pa:p:104-128